Thunderstorm Wind, Grant
- When
- May 23, 4:52 PM CST
- Where
- Grant County, 3 mi E of Barrett
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.917, -95.833
Three 18 inch diameter trees were blown down.
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 23, 12:55 PM CST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 155 PM CDT TUE MAY 23 2006 .CURRENT OBSERVATIONAL OVERVIEW... 18Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER EXTREME EASTERN MONTANA WITH INVERTED TROUGH AXIS NW/SE ORIENTATED TO SOUTHERN SASK PROVINCE. BEST PRESSURE FALLS DOWNSTREAM OF FEATURE WERE SITUATED ACROSS SOUTH CENTRAL NORTH DAKOTA SUGGESTING LOW CENTER SHOULD SLOWLY DROP TO THE SOUTHEAST THIS AFTERNOON/EVENING. LATEST WATER VAPOR IMAGERY SHOWED NEGATIVELY TILTED 500MB TROUGH OVER NORTHEAST WYOMING WITH RESULTANT DOWNSTREAM UPPER LEVEL RIDGING FROM WESTERN IOWA INTO SASK PROVINCE. EXAMINATION OF KMVX RADAR TRENDS INDICATED RESIDUAL CONVECTION THAT HAD BEEN OVER CAVALIER AND PEMBINA COUNTIES HAS WEAKENED AS IT HAS EXITED INTO MANITOBA PROVINCE. .SHORT TERM (TONIGHT-FRIDAY)... MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE POTENTIAL WITH RESPECT TO THUNDER INTENSITY/AREAL COVERAGE DURING THE NEXT 24 HOURS. MODERATE INSTABILITY/HIGH PWATS IN PLACE OVER CWFA READY TO FUEL ANY STORMS THAT DEVELOP THIS AFTERNOON/NIGHT. FLY IN OINTMENT IS TRIGGER MECHANISM TO GET STORMS ORGANIZED IN NATURE. ONE OF THE MAIN INHIBITING FACTORS IS LACK OF DEEP LAYERED SHEAR I.E. 0-6KM LESS THAN 10 KTS. COUPLE THIS WITH LACK OF UPPER LEVEL SUPPORT NIL JET/BEST PIVA REMAINING WEST OF CWFA POINTS TO ONLY LOW POP THREAT JUSTIFIED TONIGHT. HAVE USED NAM SOLUTION WITH MODEL INITIALIZING BEST WITH RESPECT TO 18Z SFC AND UPPER LEVEL FEATURES. AS LOW AND ATTENDENT TROUGH SWING THROUGH CWFA LATE TONIGHT/WEDNESDAY POP THREAT INCREASES ACROSS CWFA. AT THE TIME HOWEVER BEST INSTABILITY WEAKENS SIGNIFICANTLY ALONG WITH SHIFTING EAST INTO MINNESOTA. AS REGION GETS ONTO BACKSIDE OF LOW ON WEDNESDAY DEFORMATION ZONE INDUCED SHOWERS/THUNDERSTORMS GET GOING INITIALLY IN THE DEVILS LAKE BASIN ON WEDNESDAY AND THEN THE REMAINDER OF CWFA WEDNESDAY AFTERNOON/NIGHT. TIGHT NORTHERLY PRESSURE GRADIENT SHOULD RESULT IN BREEZY CONDITIONS WEDNESDAY AFTERNOON/NIGHT. AFTER A VERY WARM DAY TODAY EXPECT MERCURY TO DROP BACK TOWARD MORE SEASONABLE NORMS FOR LATE MAY FOR WEDNESDAY THROUGH FRIDAY. .LONG TERM (SAT-TUE)... KIND OF A TRICKY FORECAST IN THE LONG TERM PERIOD. INHERITED FORECAST HAS QUITE A FEW DAYS WITH PCPN MENTIONED. PATTERN LOOKS FAVORABLE FOR PCPN SOMEWHERE...IT ALL DEPENDS ON WHERE THE RIDGE SETS UP WITH THE WARMER 700MB TEMPS. AT THIS POINT IT LOOKS LIKE A CAP SHOULD HOLD FOR MOST OF THE AREA FOR THE WEEKEND. 500MB PATTERN LOOKS GOOD FOR RIDGE RIDERS...WITH TROUGH IN THE WEST AND SOUTHWEST FLOW ACROSS THE MID PART OF THE COUNTRY. WILL LIMIT PCPN CHANCES TO THE KDVL REGION AND THE NORTHERN RED RIVER VALLEY INITIALLY (SAT/ SAT NIGHT)...AND THEN SPREAD LOW CHANCES EAST ON SUN. 12Z GFS HINTS AT A SLOW MOVING FRONT FINALLY PUSHING THRU THE FA BY 00Z MON. THIS COULD BRING AN END TO THE PCPN CHANCES...BUT WILL KEEP SOME PCPN MENTIONED THRU MON NIGHT UNTIL SOME BETTER CONTINUITY TAKES SHAPE. TEMPS WARM FOR THE WEEKEND WITH A BIT OF A DROP FOR EARLY NEXT WEEK. && .AVIATION... A LOT OF UNCERTAINTY WITH TSTM CHANCES TONIGHT INTO THE FIRST PART OF TUE. BEST FORCING FOR TSTMS TONIGHT SHOULD BE SOUTH AND WEST OF THE FA. KFAR MAY SEE A CHANCE BY MID EVENING...BUT WILL KEEP THUNDER OUT OF KGFK/KBJI TONIGHT. CHANCES LOOK BETTER FOR RAIN/TSTMS ON WED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG/GODON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 603 AM CDT TUE MAY 23 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 603 AM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE MOST LIKELY TIME OF OCCURRENCE WILL BE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. HOWEVER...STORMS MAY OCCUR AT ANY TIME. ISOLATED SEVERE HAIL AND WIND WILL BE POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY INTO WEDNESDAY NIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE. PERIODIC THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. TG
The Aberdeen radar (KABR), 207 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
4 thunderstorm wind. Local standard time, as filed.
Three 18 inch diameter trees were blown down.
Several trees were blown down, causing numerous power outages. One tree fell on a house along Channing Avenue.
Strong winds were reported along with a large shelf cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512356, 5512359, 5512357, 5512358.